Jump to content
CrazyBoards.org

The wisdom of quitting cold turkey


Recommended Posts

I am getting the urge to drop all meds cold turkey except Lamictal and not tell tdoc or pdoc.

What would happen dropping Lexapro and Abilify cold turkey? Anything to look out for? I am not psychotic just bipolar.  I quit Zoloft pretty much cold turkey before.

Link to comment
Share on other sites

Short answer: I wouldn't.

I have dropped an SSRI cold turkey without a prob- Prozac to be exact- and also did a half-hearted downward taper on Zoloft, and dropped Celexa cold turkey. All SSRIs, as you know. But with both Zoloft and Celexa, had truly horrible, gut-wrenching discontinuation syndrome or withdrawal or whatever you want to call it. Esp. on the Celexa. I had assumed because I dropped one SSRI without any probs, than any subsequent SSRIs would treat me the same- and it just wasn't so.

I am not sure about the Abilify. But I would seriously ask myself, "why do I want to just drop these without talking to my pdoc/tdoc about it?" It is NOT a good idea. You are paying your pdoc for a reason, and that is: to work for you. He or she cannot work for you without knowing all the facts. And this includes you discontinuing meds. Your pdoc can't MAKE you take them if you don't want to, so what's the harm in telling him/her what you are planning? And letting the pdoc actually do his job and help you come up with a good plan for dropping them that won't create problems for you?

I think we all get that "urge" from time to time, but let's face it, deep down you KNOW it isn't a good idea to just chuck them cold turkey without telling your docs, or you wouldn't be on here asking us about the "wisdom" of doing it.

Take care,

~Faith

Link to comment
Share on other sites

My recommendation: Don't quit cold turkey. The agony isn't worth it.  At least taper down over a couple weeks.

Paxil was a pain in the ass, dizzy, zaps, etc, but I don't know about your meds.  Lamictal can give a lot of headaches and pains, but pain level varies greatly by individual.

I've quit, for 3 months and gone back.  Don't ask how many times I've quit out of frustration and started back up a couple days later.

Do remember that it can take you brain weeks to try and make up for the chemicals your meds provide. If you quit cold turkey or very short, you can end up with a vicious rebound of your MI symptoms.  Not certain, but a possibility.

Also some meds can stop working if you quit and go back to them.  The longer you taper, generally the better.

Be honest with your docs.  Tell them what you are doing and why you feel you need to do it. As long as you are honest I thing good docs will follow with you.  You might gain a little more respect from them if you ask them their opinion, and ask them to discuss a rescue plan if things don't work.

Good luck,  A.M.

Link to comment
Share on other sites

I am getting the urge to drop all meds cold turkey except Lamictal and not tell tdoc or pdoc.

What would happen dropping Lexapro and Abilify cold turkey? Anything to look out for? I am not psychotic just bipolar.  I quit Zoloft pretty much cold turkey before.

<{POST_SNAPBACK}>

well, one of my first questions to you would be: why are you getting the urge to quit those two meds?  And, if you truly don't wishto take them anymore, why don't you want your tdoc and pdoc to know how you feel?

I do not have experience with Lexapro and Abilify, specifically, but I do with many other meds and times when I decided to quit them cold turkey without telling anyone what I was doing...

I made myself soooo sick doing things like that, especially when I got the bright idea to quit Effexor, (from 375mg) without tapering.  I would not wish how I felt on my worst enemy...

I really think that you should bring up the topic with your tdoc and/or pdoc.  Let them try to help you.  What do you have to lose, ya know?

keep us updated

~Ophelia

Link to comment
Share on other sites

I have quit Abilify cold turkey unsupervised a couple of times. (Why? Because I'm nuts. And sometimes self-destructively nuts who has to do things I know are not good for me. Just to prove that I'm the one in charge, or whatever.)

Took me 2-3 days to notice the effect (it's a slow drug). Then dysphoria hell. Not quite as "physical" as cold turkey off SSRI's, more an invasion of doom and gloom thoughts, plus anxiety. Both times ended up in hospital, suicidal.

Talking to your tdoc/pdoc about it may seem like a big deal, but it's really easier in the long run.

Hope things work out for you.

Link to comment
Share on other sites

I quit Seroquel cold turkey after finding out I was pregnant.  I thought I had problems sleeping before, but in the first few weeks afterwards I was up nearly 24/7.  My legs would not stop moving.  I couldn't sit still.  I had to be doing something constantly.  It sucked.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...